Texas, 2023

Drought in Texas, September 1 to 30, 2023

September 1 to 30, 2023 · NWS SHV · 10 events in 10 counties and zones

Severe (D2) to Exceptional (D4) drought conditions persisted across much of East Texas throughout September. This was in response to a flash drought that resulted from an exceptionally hot and dry summer, beginning in mid-June with well below normal rainfall and an extended period of triple-digit high temperatures during much of July and August.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Severe (D2) to Exceptional (D4) drought conditions persisted across much of East Texas throughout September. This was in response to a flash drought that resulted from an exceptionally hot and dry summer, beginning in mid-June with well below normal rainfall and an extended period of triple-digit high temperatures during much of July and August. Total rainfall amounts during much of the summer period were only near 25% of normal or less. This dryness contributed to lower than normal streamflow observed across area creeks, streams, and rivers through the end of September.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 31, 11:49 PM CST, 11 minutes earlier.

Area forecast discussion, Aug 31, 11:49 PM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1249 AM CDT Fri Sep 1 2023

...New AVIATION...

.UPDATE...
Issued at 947 PM CDT Thu Aug 31 2023

A somewhat complex synoptic pattern remains over the area. A
broad cutoff trough continues to drift towards Northwest
Louisiana, while an upper ridge moves into the Southern High
Plains. A large surface ridge extends from the Great Lakes across
much of the Eastern CONUS. We remain quite starved for moisture,
and there's an expansive area of dry air over our region. However,
some clouds should move into Southern Arkansas and Northeast
Louisiana tonight as mid-level onshore flow increases as the
cutoff drift moves west.

Overall, the forecast appears to be on track for tonight as mostly
clear to partly cloudy skies and light northeasterly winds
prevail. The lack of clouds and very dry air have allowed
temperatures to cool slightly faster than anticipated in some
areas, but the forecast overnight low temps still look good. Some
minor updates were made to the hourly grids to better match
observed trends.

CN

&&

.SHORT TERM...
(This evening through Friday Night)
Issued at 308 PM CDT Thu Aug 31 2023

Despite a weak upper low meandering across southern & central
Louisiana today, another quiet day has prevailed across the Four
State Region. Northeast winds have continued to advect in a
cooler and drier/less humid airmass, making conditions much more
comfortable in comparison to the past several weeks. Look for
this trend to continue overnight, as short-term progs have some
min temps dropping into the upper 50s across portions of SE
Oklahoma and SW Arkansas. The remainder of the area will bottom
out in the 60s.

The upper low will hang across central Louisiana Friday, but quiet
conditions to remain. High temps will range from the lower 90s
across SE Oklahoma/SW & South-Central Arkansas, to upper 90s
across Deep East Texas/Central Louisiana. We could see a return in
low level moisture back into our central and northeast Louisiana
zones during the day, resulting in more humid conditions.
However, models are suggesting a deep layer of dryer air will mix
down on the backside of the upper low across our western zones.
This would result in very dry conditions over East Texas, SE
Oklahoma, and adjacent SW Arkansas, as dewpoints possibly fall
into the low to mid 50s. Under these conditions, afternoon min
RH's may mix down to 20-25% over these areas. Coupled with NE
winds near 10 mph and the critically dry fuels in place, an
enhanced fire danger will spread across most of the area Friday. A
Red Flag Warning has been issued between 10 PM and 8 PM for all
of the Four State Region, except Columbia/Nevada/Union Counties in
South-Central Arkansas. We should see a slight warm-up in
overnight lows Thursday Night/Friday morning, as low-level
moisture continues to advect into the region. /20/

&&

.LONG TERM...
(Saturday through next Wednesday)
Issued at 308 PM CDT Thu Aug 31 2023

Weather conditions across the Four State region will continue to be
influenced by the position of a cutoff area of low pressure through
the rest of the weekend into early next week before a summer time
pattern returns later next week. As it continues onshore and
northward across the area it will begin to restore moisture to the
atmosphere with forecast PWATs back up over 1.5 inches through the
next several days. This will gradually allow for a more conducive
environment for convection with low-level winds out of the south by
Saturday maintained into the beginning of next week. That said, the
diurnally-driven, pulse storm mode of the scattered thunderstorms
that do develop each afternoon will not lend much in the way of
rainfall amounts for much-needed drought relief, with WPC Day 1-7
forecast precipitation totals still below 0.5-inches. Fire weather
risks will remain in effect as a result.

Temperature maximums will remain in the upper 90s (slightly above
normal) through the weekend into next week as the cutoff low
continues northward. In its place, a broad ridge axis will start to
build in slowly from the west, reinforcing southerly winds and ample
low-level moisture for the same summer time convective pattern. So
far, long-range blended guidance has backed away slightly from the
threat of triple-digit temperatures occurring south of the I-20
corridor, but chances of heat hazard product issuance still remain
as dew points return above the 70-degree mark once again. /16/

&&

.AVIATION...
(06Z TAFS)
Issued at 1231 AM CDT Fri Sep 1 2023

For the 01/06Z TAF period, VFR conditions are expected to prevail
even as a weak upper-level disturbance drifts westward into our
airspace. This disturbance will help to draw some cirrus into our
eastern terminals through the period, and expect a modest cu field
to develop by around 01/18Z at most sites. Otherwise, light E/NE
winds will prevail between 5-10 kts on average through the period.

/19/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  95  72  97  75 /   0   0  20  10
MLU  95  71  96  72 /  10  10  40  20
DEQ  90  63  93  69 /   0   0  10   0
TXK  92  66  93  71 /   0   0  10   0
ELD  90  66  90  70 /   0   0  30  10
TYR  96  70  99  75 /   0   0  10  10
GGG  95  69  97  72 /   0   0  10  10
LFK  98  70 100  73 /   0   0  20  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Red Flag Warning from 10 AM this morning to 8 PM CDT this
     evening for ARZ050-051-059-060-070-071.

LA...Red Flag Warning from 10 AM this morning to 8 PM CDT this
     evening for LAZ001>006-010>014-017>022.

OK...Red Flag Warning from 10 AM this morning to 8 PM CDT this
     evening for OKZ077.

TX...Red Flag Warning from 10 AM this morning to 8 PM CDT this
     evening for TXZ096-097-108>112-124>126-136>138-149>153-
     165>167.

&&

SHORT TERM...09
LONG TERM....33
AVIATION...19
Hazardous weather outlook, Aug 31, 2:04 PM CST, 9 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
304 PM CDT Thu Aug 31 2023

LAZ001>006-010>014-017>022-TXZ124>126-136>138-149>153-165>167-012015-
Caddo-Bossier-Webster-Claiborne-Lincoln-Union-De Soto-Red River-
Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-Caldwell-
La Salle-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
304 PM CDT Thu Aug 31 2023

...RED FLAG WARNING IN EFFECT UNTIL 8 PM CDT THIS EVENING...
...RED FLAG WARNING IN EFFECT FROM 10 AM TO 8 PM CDT FRIDAY...

This Hazardous Weather Outlook is for north central Louisiana,
northwest Louisiana, east Texas and northeast Texas.

.DAY ONE...This afternoon and tonight.

A dry airmass will continue to move in today, helping to support
lower relative humidity values into this evening. This will allow
for an elevated to critical fire weather threat locally. A Red Flag
Warning remains in effect today for East Texas and North Louisiana
along and south of I-20.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Fire weather concerns will take the main focus on Friday with a Red
Flag Warning now in effect for most of the area. Lowering relative
humidity values, limited rain and slightly elevated winds will
increase the fire weather risk. The signal increases for rain chances
returning into the weekend and early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ARZ050-051-059-060-070-071-OKZ077-TXZ096-097-108>112-012015-
Sevier-Howard-Little River-Hempstead-Miller-Lafayette-McCurtain-
Red River-Bowie-Franklin-Titus-Camp-Morris-Cass-
304 PM CDT Thu Aug 31 2023

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 8 PM CDT FRIDAY...

This Hazardous Weather Outlook is for southwest Arkansas, southeast
Oklahoma and northeast Texas.

.DAY ONE...This afternoon and tonight.

A dry airmass will continue to move in today, helping to support
lower relative humidity values into this evening. This could allow
for an elevated fire weather threat locally.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Fire weather concerns will take the main focus on Friday with a Red
Flag Warning now in effect for most of the area. Lowering relative
humidity values, limited rain and slightly elevated winds will
increase the fire weather risk. The signal increases for rain chances
returning into the weekend and early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ARZ061-072-073-012015-
Nevada-Columbia-Union-
304 PM CDT Thu Aug 31 2023

This Hazardous Weather Outlook is for south central Arkansas and
southwest Arkansas.

.DAY ONE...This afternoon and tonight.

A dry airmass will continue to move in today, helping to support
lower relative humidity values into this evening. This could allow
for an elevated fire weather threat locally.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Fire weather concerns will take the main focus on Friday. Lowering
relative humidity values, limited rain and slightly elevated winds
will increase the fire weather risk. The signal increases for rain
chances returning into the weekend and early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

16

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 drought. Local standard time, as filed.

Drought, Angelina

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Angelina forecast zone
Reported by
Drought Monitor
Coordinates
31.255, -94.612 (the zone’s center; the record gives no point)

Drought, Cherokee

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Cherokee forecast zone
Reported by
Drought Monitor
Coordinates
31.837, -95.165 (the zone’s center; the record gives no point)

Drought, Harrison

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Harrison forecast zone
Reported by
Drought Monitor
Coordinates
32.548, -94.371 (the zone’s center; the record gives no point)

Drought, Nacogdoches

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Nacogdoches forecast zone
Reported by
Drought Monitor
Coordinates
31.616, -94.616 (the zone’s center; the record gives no point)

Drought, Panola

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Panola forecast zone
Reported by
Drought Monitor
Coordinates
32.162, -94.306 (the zone’s center; the record gives no point)

Drought, Rusk

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Rusk forecast zone
Reported by
Drought Monitor
Coordinates
32.108, -94.762 (the zone’s center; the record gives no point)

Drought, Sabine

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Sabine forecast zone
Reported by
Drought Monitor
Coordinates
31.343, -93.852 (the zone’s center; the record gives no point)

Drought, San Augustine

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
San Augustine forecast zone
Reported by
Drought Monitor
Coordinates
31.394, -94.168 (the zone’s center; the record gives no point)

Drought, Shelby

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Shelby forecast zone
Reported by
Drought Monitor
Coordinates
31.792, -94.145 (the zone’s center; the record gives no point)

Drought, Smith

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Smith forecast zone
Reported by
Drought Monitor
Coordinates
32.375, -95.269 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1141696, 1141697, 1141698, 1141699, 1141700, 1141701, 1141702, 1141703, 1141704, 1141705.